Please read our DISCLAIMER section before proceeding to read or print

ADHD (Attention Deficit Disorder) and Stimulants

ADHD affects 5-8% of children and adolescents.Joshua

 

ADHD is characterized by hyperactivity, inattention, and impulsivity. It is more prevalent in children with heart disease. Patients with ADHD have a higher incidence of:

Conduct disorder

Oppositional defiant behavior

Anxiety

Mood disorders

Learning disabilities

Academic underachievement

Injuries

Car accidents

Social difficulty such as peer rejection

 

 

Table #1

Stimulants

 

 

Methylphenidate

Amphetamine

Ritalin

Adderall

Ritalin SR

Adderall XR

Concerta

Vyvanse

Focalin

Dextroamphetamine

Metadate

Dextrostat

Methylin

 

Daytrana

 

 

The causes of ADD/ADHD are not fully understood. It seems to be a chemical imbalance in the brain that may “run in the family.” Certain medications seem to improve symptoms. Among these medications are stimulants like Adderall, Adderall XR, Concerta, Dexedrine, Focalin, Metadate, Methylin, Ritalin and Vyvanse. The most common side effects of stimulants appear in Table #2.

 

 

 

 

 

Table #2

Side effects of stimulants used in ADHD/ADD:

 

Nervousness

 

Chest pain*

Difficulty sleeping

Agitation *

Shortness of breath*

Loss of appetite

Irritability

Fainting *

Weight Loss

Mood Swings

Hallucinations *

Growth Retardation

Depression

Psychosis*

Headache

Tics

Paranoia *

Upset stomach, nausea

High blood pressure *

Stroke *

Dizziness

Racing heart beats *

Heart attack *

 

You should call your doctor if you are experiencing any of the above symptoms, especially those with asterisk (*).

 

In February 2007 the US Food and Drug Administration (FDA) ordered drug manufacturers to add warning labels to all ADHD stimulant medications. The following safety concerns should be kept in mind:

 

  •  Psychiatric problems: Stimulants can trigger hostility, aggressive behavior, manic depression, paranoia and psychotic symptoms such as hallucinations. Patients with a personal or family history of suicide, depression or bipolar disorder are particularly high-risk and should be carefully monitored.

  •  Heart-related problems: Stimulants are rarely associated with sudden death in children with heart problems. They can also cause strokes and heart attacks in older patients with a history of heart disease. These stimulant drugs may produce deleterious effects on people with heart attacks, very high blood pressure, certain heart rhythm irregularities or other heart problems. Additionally, anyone taking stimulant medications should have their blood pressure and heart rate checked regularly

 

ADHD stimulants are not recommended for those persons with:

  •  Certain types of heart defects and cardiomyopathy, hardening of the arteries.

  •  Moderate to severe high blood pressure (hypertension).

  •  Hyperthyroidism.

  •  Glaucoma.

  •  High levels of anxiety.

  •  History of drug abuse.

  •  High-risk arrhythmias.

  •  Heart failure.

 

FDA requirement for a “black box warning” may not be based on scientific evidence establishing a relation between an adverse effect and a drug, but it express concern that one may eventually be established. It is information that the FDA wants you to know.

 

It is prudent for the practitioner to consider discussing these possibilities with the patient and family as part of the informed consent process. Caution should be exercised, particularly when using stimulants in patients with certain congenital or structural heart disease, arrhythmias, significant hypertension, abnormal echocardiogram, heart failure, or cardiomyopathy. In these cases, a second opinion from a pediatric cardiologist and/or electrophysiologist, like Dr. Villafañe, an electrocardiogram, and follow-up visits at appropriate intervals may be recommended. Keep in mind that adolescents with ADHD are at significantly greater risk for automobile accidents, academic failure, and substance use.

 

Sudden Cardiac Death: There are over 3 million children taking medications for ADD/ADHD. The estimated association with sudden cardiac death is very rare, about 1-9/1,000,000 patient/year. Some of the deaths ocurred in patients with certain types of congenital heart defects (bicuspid aortic valve, anomalous coronary artery, obstructed heart valves, etc.), cardiomyopathy, left ventricular hypertrophy and certain types of arrhythmias. Sudden death has been reported in patients treated with stimulants, Strattera, Imipramine, and others.

 

It is quite clear that ADHD treatment continues to raise controversy. If children with ADHD receive significant benefits from the medications, some experts feel that stopping medication is not advisable.

 

Options to consider: Stimulants may not work for everyone with ADD/ADHD. For some, they cause intolerable side effects or do not help relieve symptoms. For others, like people with certain heart conditions, stimulants can be life-threatening. There are other options to consider:

  •  Atomoxetine (Strattera): It is longer acting than the stimulant drugs and increases nor-epinephrine levels, has some anti-depressant properties, and does not appear to be as effective for symptoms of hyperactivity. In addition, it has multiple side effects including elevation of blood pressure and may cause an increase in suicidal thoughts and actions in some children and teenagers. There is a particular risk if your child has bipolar disorder or depression in addition to ADHD. It may be a good option in cases of older patients with congenital or structural heart defects, cardiomyopathy, arrhythmias and hypertension.

  •  Clonidine (Catapres) and guanfacine (Tenex & Intuniv) : These are pretty effective especially in children with tics. However, they do not help with symptoms of inattention. The side effects include a drop in blood pressure, slow heart rates, dizziness, etc. Have your child’s blood pressure checked periodically. DO NOT STOP this drug “cold turkey.”

  •  Anti-depressants: For people suffering from both ADHD and depression, anti-depressants such as Wellbutrin (do not use generic) may be prescribed in young adults. They may help with symptoms of depression, inattention and anxiety.

 

Multiple medications may cause an increase in suicidal thoughts and adverse reactions in some children and teenagers. There are some reports of sudden death in patients treated with the combination of methylphenidate and Clonidine.

 

Summary of April 2008

Recommendations from the American Heart Association (Circulation 2008; 117:2407-2423):

 

A thorough evaluation should be performed prior to use of stimulant:

 

  Patient history: fainting, palpitations, hypertension, chest pain, or shortness of breath with exercise, pathologic heart murmur, exercise intolerance, heart condition, seizures, rheumatic fever, and current medications.

 

           Family history: sudden death during exercise or someone young, heart attack at earlier than 35 years of age, arrhythmias, Marfan syndrome, cardiomyopathy, fainting requiring CPR.

 

           Physical examination: hypertension, heart murmur, Marfan syndrome, and arrhythmias.

 

Baseline electrocardiogram (ECG).

Repeat ECG after child is greater than 12 years of age.

Refer to pediatric cardiologist if: Positive personal or family history, cardiac symptoms, abnormal physical examination or heart murmur, suspicion of arrhythmias or heart defect, abnormal ECG.

Continuing assessment: vital signs within 1-3 months of starting medication. Then, every 6-12 months or more frequent if change in treatment. Check for other medication side effects, symptoms.

 

           This is not a mandated recommendation. Some physicians feel that it is reasonable to get an ECG if the present, past, or family history and/or physical examination is considered abnormal by the screening physician. It should be kept in mind that a normal ECG does not mean that one is free of all risk for sudden death. Also, some ECG findings are nonspecific. A more in-depth cardiovascular evaluation may show no serious problems.

 

The need for stimulant therapy may outweigh the potential risks in patientswith uncontrollable behavior that are at risk of serious harm to them or others.

An informed decision between the family and doctors involved should be taken into consideration.Randomized clinical trials are necessary to confirm:

If the benefits outweigh the potential risks of stimulants.

If ECG should be performed only in selected patients.

Which patients need dose monitoring.

 

AAP Statement on ECGs in ADHD/Stimulants - 05/28/2008

The American Academy of Pediatrics is responding to the American Heart Association's recent recommendation that children taking stimulant medications for ADHD receive an ECG. The Academy does not recommend screening ECGs unless the patient's history, family history or the physical examination raises concerns.

The new policy statement from the American Academy of Pediatrics was published in August 2008. To read about it please click on:
www.pediatrics.org/cgi/doi/10.1542/peds.2008-1573

 

Statement from PACES -2008
Late 2008, the Pediatric and Adult Congenital Electrophysiology Society (PACES) performed a survey and most members felt that obtaining an ECG as screening prior to use of stimulants should be classified as:
" usefulness is less well established by evidence/opinion. They state that the value of an ECG as a screening tool for cardiovascular disease is an area of active debate. Further, there is no evidence of an increased risk of sudden death in those receiving ADHD drugs over the general population (about 2 children for every million taking ADHD medications-fewer than 8-62 that occur in the general population).

Click here to go back to previous page   Printer friendly page  Home